Georgia, 2004

Hail in Georgia, July 15, 2004

July 15, 2004 · NWS CHS · 4 events in 3 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 15, 8:30 AM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 15, 8:30 AM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
930 AM EDT THU JUL 15 2004

.SHORT TERM /THIS AFTERNOON/...MODIFIED MORNING SOUNDING OUT OF CHS
SHOWS A SIGNIFICANT CAP THAT SHOULD PREVENT MUCH SHOWER ACTIVITY
FROM DEVELOPING OR MOVING INTO THE CHARLESTON/BERKELEY/DORCHESTER
COUNTY AREA. HOWEVER...THE MODIFIED JAX SOUNDING THIS MORNING DOES
NOT HAVE A CAP. IT ALSO REVEALS QUITE A BIT OF INSTABILITY IN THE
FORM OF CAPES AROUND 3000 J/KG...AN LI OF -7...AND A SI OF -5.
ATMOSPHERE IS SO MOIST AND UNSTABLE THAT SHOWER AND THUNDERSTORM
ACTIVITY HAS BEEN ONGOING ACROSS MUCH OF OUR INLAND GA ZONES FOR AN
HOUR NOW. MENTION OF STRONG STORMS IN HWO LOOKS GOOD...HOWEVER MAY
TWEAK TO MENTION MAINLY GA ZONES SINCE STRONG THUNDERSTORM ACTIVITY
IS NOT LIKELY ACROSS THE NORTHERNMOST THREE COUNTIES TODAY.

CONCERNING ZFP AND GRIDS THIS MORNING...FORECAST MAX TEMPS LOOK
REASONABLE ACROSS THE AREA WITH TEMPS A CATEGORY OR TWO COOLER THAN
WE SAW YESTERDAY. VERY WARM AIRMASS IS STILL IN PLACE ACROSS THE
SOUTHERN ZONES...BUT CLOUD COVER SHOULD HELP MINIMIZE THE HEATING
AND KEEP TEMPS MANAGEABLE IN THE MID 90S INLAND. WITH HIGH DEW
POINTS MAINTAINING THEIR HOLD ON THE AREA AS WELL...HEAT INDEX
VALUES WILL REACH THE 100-105 RANGE ONCE AGAIN TODAY...WHICH IS
COVERED WELL IN THE HWO. POP SCHEME ALSO LOOKS GOOD...WITH HIGHEST
POPS OVER THE SOUTHERN GA ZONES. SO NO NEED FOR AN UPDATE THIS
MORNING.

&&

.MARINE...ONLY A FEW MINOR CHANGES PLANNED TO CWF THIS
MORNING...MAINLY TO TWEAK WIND DIRECTION TO SW OVER THE GA OFFSHORE
WATERS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&

JR
Hazardous weather outlook, Jul 15, 8:30 AM EST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
930 AM EDT THU JUL 15 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-161100-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
930 AM EDT THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.STRONG THUNDERSTORMS...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP SOUTH OF A LINE FROM SMOAKS TO
COTTAGEVILLE TO CHARLESTON TO AWENDAW TODAY AHEAD OF A WEAK FRONTAL
BOUNDARY. A FEW OF THE STORMS MAY PRODUCE GUSTY WINDS TO 40
MPH...PRODUCE SMALL HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING. AN
ISOLATED SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS IS
POSSIBLE. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.HEAT...HEAT INDEX VALUES MAY APPROACH 100 TO 105 DEGREES THIS
AFTERNOON ACROSS SOUTHEAST GEORGIA FOR A FEW HOURS THIS AFTERNOON.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT
BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 15, 11:36 AM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1236 PM EDT THU JUL 15 2004

GAZ141-151700-
COASTAL MCINTOSH-
1236 PM EDT THU JUL 15 2004

...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY THROUGH 100 PM
EDT...

AT 1236 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHEAST OF DARIEN...MOVING
EAST AT 40 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND
AROUND RIDGEVILLE...MERIDIAN...DARIEN...CARNIGAN...ASHINTILLY...
VALONA...SAPELO ISLAND AND RACCOON BLUFF THROUGH 100 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PY
Special weather statement, Jul 15, 12:26 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
126 PM EDT THU JUL 15 2004

GAZ117-119-138>141-151815-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-INLAND
LIBERTY-INLAND MCINTOSH-
126 PM EDT THU JUL 15 2004

...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY...BRYAN COUNTY...
CHATHAM COUNTY AND LIBERTY COUNTY THROUGH 215 PM EDT...

AT 126 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER SOUTH NEWPORT...OR ABOUT 18 MILES
SOUTHEAST OF HINESVILLE...MOVING EAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SOUTH NEWPORT...
RICEBORO...RETREAT...LECOUNT...JONES...SHELLMAN BLUFF...SEABROOK...
SUNBURY...HALFMOON LANDING AND OSSABAW ISLAND THROUGH 215 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

The radar

The Charleston,SC radar (KCLX), 116 km away, was scanning. The volume nearest the first event began at 17:46 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, McIntosh

When
July 15, 12:45 PM EST to 12:50 PM EST
Where
McIntosh County, 8 mi E of South Newport
Measured
0.75 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
31.633, -81.267

Penny size hail at Harris Neck NWR.

Hail, Long

When
July 15, 1:42 PM EST to 1:45 PM EST
Where
Long County, 8 mi NE of Ludowici
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.780, -81.667

Hail, Long

When
July 15, 1:52 PM EST to 1:57 PM EST
Where
Long County, 8 mi NE of Ludowici
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.780, -81.667

Quarter to ping pong ball size hail fell just west of the the Liberty County airport, but in Long county. Wind gust to 50 mph were also reported.

Hail, Liberty

When
July 15, 1:52 PM EST to 1:55 PM EST
Where
Liberty County, Hinesville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.850, -81.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414263, 5414265, 5414264, 5414454.